Thunderstorm Wind, Grainger
- When
- July 16, 4:23 PM EST
- Where
- Grainger County, 0.69 mi S of Avondale Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.290, -83.500
Two trees were reported down near Rutledge.
An isolated storm developed in a weakly unstable environment with aid from orographic lifting. The storm generated some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated storm developed in a weakly unstable environment with aid from orographic lifting. The storm generated some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 1:58 PM EST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 258 PM EDT Mon Jul 16 2018 .SHORT TERM...(Tonight and Tuesday)...This afternoon's convection should wane this evening. An approaching weak cold front and some mid/upper level short wave energy will be approaching later tonight, which should increase chances for convection again especially northern areas. The front will be pushing through our area on Tuesday, and expect numerous showers and thunderstorms at least northern two thirds. Convection may be more scattered south. With convective energy looking to be moderate at best and shear weak, threat for strong to severe storms looks to be on the low side for the short term period although a few strong storms cannot be ruled out with strong gusty winds the primary threat. Also, the possibility of localized flooding will be a concern especially in areas where the ground is already wet. Will continue to mention the threat in the HWO. Will not stray far from MAV temps, which look reasonable overall. .LONG TERM...(Tuesday night through Monday)...An upper trough amplifies through the Northeastern U.S. Tuesday night into Wednesday with a drier northerly flow building into the Southern Appalachian region. Therefore, we shouldn't see any convection in our forecast area at the beginning of the long term. The superblend still tries to generate some pops on Thursday but trended this idea back as the airmass across the forecast area will take a little longer to moisten and destabilize sufficiently for any widespread convection until later in the week. Another upper trough builds into the Eastern U.S. Friday into Saturday with a gradual southerly return flow developing. Used a lower range chance pop on Friday while increasing to likely probabilities for showers and thunderstorms on Saturday as a more well developed short wave rotates through the base of the upper trough. Difficult to time additional waves building southeast through the Southern Appalachian region for Sunday and Monday, so trended back to chance pops for Sunday into Monday with some subsidence and drier air filling in on the back side of the long wave trough. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 90 71 90 / 40 50 30 10 Knoxville McGhee Tyson Airport, TN 73 87 68 88 / 50 60 30 0 Oak Ridge, TN 73 88 69 88 / 50 60 20 0 Tri Cities Airport, TN 70 84 64 84 / 60 70 30 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 258 PM EDT Mon Jul 16 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 258 PM EDT Mon Jul 16 2018 /158 PM CDT Mon Jul 16 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are in the forecast for this afternoon into tonight. Some of these storms may be strong and produce gusty winds. The bigger threat today is the potential for isolated flash flooding, especially for locales that have received ample rainfall over the last 24 to 48 hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional showers and thunderstorms on Tuesday could produce locally heavy rain leading to the possibility of flooding. A few storms may also become strong to marginally severe, with strong gusty winds the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT MON JUL 16 2018
TNZ038-069-070-162100-
Jefferson TN-Grainger TN-Knox TN-
414 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Knoxville, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Jefferson City, Dandridge, New Market, Strawberry Plains,
Blaine, Buffalo Springs, House Mountain State Park, Maloneyville,
Mascot, Piedmont, Powell and Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3604 8403 3624 8351 3601 8339 3598 8356
3604 8365 3604 8367 3601 8367 3599 8365
3596 8367 3591 8397
TIME...MOT...LOC 2014Z 253DEG 22KT 3604 8382
JLBSpecial Weather Statement
National Weather Service Morristown TN
425 PM EDT MON JUL 16 2018
TNZ100-101-162115-
West Polk TN-Bradley TN-
425 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND WESTERN POLK COUNTIES
UNTIL 515 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
McDonald, Waterville, Parksville, Flint Springs, Tasso and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3501 8497 3502 8496 3504 8499 3516 8501
3519 8501 3525 8470 3524 8470 3526 8467
3527 8463 3527 8458 3505 8455 3501 8457
TIME...MOT...LOC 2025Z 263DEG 16KT 3511 8492
JLBSpecial Weather Statement
National Weather Service Morristown TN
458 PM EDT MON JUL 16 2018
TNZ015-016-038-039-162145-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
458 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAWKINS...SOUTH
CENTRAL HANCOCK...GRAINGER AND CENTRAL HAMBLEN COUNTIES UNTIL 545 PM
EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledge, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Rutledge, Bean Station, Russellville, Thorn Hill,
Mooresburg, Panther Creek State Park, Joppa, Buffalo Springs and
Treadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3646 8325 3623 8313 3617 8346 3618 8352
3616 8353 3618 8354 3618 8356 3617 8356
3617 8358 3615 8359 3617 8360 3615 8360
3631 8367 3637 8350 3636 8350 3638 8348
3637 8346 3639 8346
TIME...MOT...LOC 2058Z 252DEG 23KT 3625 8355
JLBThe Knoxville radar (KMRX), 16 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down near Rutledge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758507.